Oregon, 2012

High Wind in Oregon, January 18 to 19, 2012

January 18 to 19, 2012 · NWS MFR · 2 events in 2 counties and zones

The second in a series of storms brought strong winds to the Southern Oregon coast and other portions of Southwest Oregon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The second in a series of storms brought strong winds to the Southern Oregon coast and other portions of Southwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 18, 4:04 PM PST, 9 minutes earlier.

Area forecast discussion, Jan 18, 4:04 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
404 PM PST WED JAN 18 2012

.DISCUSSION...
AN EXTREMELY IMPRESSIVE MOISTURE PLUME IS EVIDENT ON THE SATELLITE
AS THE FIRST IN A SERIES OF STORMS MOVES OVER OUR AREA. THIS FIRST
SYSTEM HAS ALREADY PRODUCED HURRICANE FORCE WINDS FOR MUCH OF THE
MARINE ZONES...HURRICANE FORCE GUSTS ALONG THE COAST...HEAVY SNOW
FOR THE MOUNTAINS...AND DAMAGING WINDS ON THE EAST SIDE. SNOW
LEVELS RANGE FROM 2000 FEET NEAR DUNSMUIR TO NEARLY 6500 FEET ON
THE MEDFORD SOUNDING. RAIN CONTINUES TO BE VERY HEAVY FOR MANY
COASTAL LOCATIONS AND THIS LOOKS TO CONTINUE FOR THE NEXT FEW
DAYS. SNOW LEVELS ARE STARTING TO RISE FROM WEST TO EAST AND THIS
TREND WILL CONTINUE OVERNIGHT. SOME LOCATIONS WILL SEE SNOW TURN
OVER TO RAIN AND COULD EVEN SEE SOME MIXED PRECIPITATION FOR
PORTIONS OF THE NIGHT.
ANOTHER 995 MB LOW IS PROGGED TO MOVE INTO THE AREA AROUND MIDDAY
THURSDAY. THIS WILL BRING ANOTHER BOUT OF WINDS, BUT NOT QUITE AS
STRONG AS WHAT WE SAW TODAY. THE BIGGEST IMPACT FROM THIS SYSTEM
WILL CERTAINLY BE THE PRECIPITATION. THE COASTAL RANGE WILL SEE AN
ALMOST NON-STOP RAIN THROUGH A MAJORITY OF THE DAY TOMORROW.
FLOODING CONCERNS HAVE BEEN ADDRESSED IN THE HYDROLOGY DISCUSSION
AND THE FLOOD WARNING. SNOW LEVELS WILL GENERALLY BE AROUND 5000
FEET THURSDAY, SO MOUNTAIN PASSES AND HIGHER TERRAIN WILL CONTINUE
TO BE IMPACTED. PORTIONS OF THE CASCADES COULD STILL SEE ANOTHER 1
TO 3 FEET OF SNOW BY THURSDAY EVENING.
AT THIS POINT...EARLY FRIDAY DOES APPEAR TO BE A RELATIVE BREAK
IN THE WET WEATHER FOR MOST AREAS. HOWEVER ANOTHER STORM IS
ALREADY PROGGED TO MOVE INTO THE COAST FRIDAY AFTERNOON.

&&

.AVIATION...
AS NUMEROUS WAVES CONTINUE TO IMPACT THE AREA...MOISTURE WILL
CONTINUE TO STREAM INTO THE REGION. THIS WILL RESULT IN CONDITIONS
VARYING BETWEEN VFR AND MVFR THROUGH THE NEAR TERM. RAIN AND
LOWERED CEILINGS/VISIBILITIES WILL BE THE PRIMARY CONCERN AT
KOTH...KMFR...AND KRBG. LOW CEILINGS AND VISIBILITY LIMITED BY
SNOW WILL CONTINUE TO IMPACT KLMT THROUGH THIS EVENING...BEFORE
CHANGEOVER TO RAIN OCCURS LATE TONIGHT OR EARLY TOMORROW MORNING.
CAN EXPECT MVFR WITH OCCASIONAL IFR THERE THROUGH AT LEAST THE
NEXT 12 HOURS. ALSO...WITH HIGHER WINDS ALOFT...LOW LEVEL WIND
SHEAR IS A CONCERN AT ALL TERMINALS. HAVE ALREADY RECEIVED REPORTS
OF MOD TO SEVERE LOW LEVEL TURB AT KOTH TODAY...WHERE SHEAR IS
EXPECTED TO BE MOST PRONOUNCED. SHEAR SHOULD WEAKEN THROUGH THE
FIRST HALF OF THE TAF PERIOD AS WINDS ABOVE THE SURFACE DIMINISH.

&&

.MARINE...
HURRICANE FORCE SOUTHERLY WINDS HAVE DIMINISHED TO
STRONG GALES. WINDS WILL DECREASE SLIGHTLY...BUT AS THE LULL IN
SHORT LIVED...HAVE KEPT A GALE WARNING UP THROUGH THE EVENING AND
OVERNIGHT HOURS...BRIDGING OVER INTO THE NEXT EVENT BEGINNING
THURSDAY MORNING. ANOTHER FRONT MOVES INTO THE WATERS AT THAT
TIME...AND SHOULD KEEP WINDS ABOVE GALE CRITERIA THROUGH THURSDAY
AFTERNOON. A SLIGHT DROP IN SEAS IS EXPECTED OVERNIGHT...HOWEVER
SEAS WILL REMAIN VERY LARGE AND STEEP THROUGH THURSDAY DUE TO THE
CONTINUING TRAIN OF SYSTEMS MOVING INTO THE REGION...AND CONSTANT
INTRUSION OF SWELL TRAINS INTO OUR WATERS. FRIDAY THROUGH EARLY
NEXT WEEK...A SERIES OF WEATHER SYSTEMS WILL CONTINUE TO MOVE
ONSHORE...AND WILL LIKELY PRODUCE GALE FORCE WINDS AND HIGH SEAS
OFF AND ON THROUGHOUT.

&&

.HYDROLOGY...
A SIGNIFICANT AMOUNT OF EFFORT HAS BEEN FOCUSED ON HYRDOLOGIC
PRODUCTS TODAY WITH CONTINUED PRECIPITATION AND MINIMAL BREAKS IN
THE ACTION. MANY PLACES ALONG THE COAST HAVE ALREADY RECEIVED 3 TO 5
INCHES OF RAINFALL. RADAR AND SATELLITE SHOW PLENTY MORE MOISTURE
UPSTREAM DIRECTED RIGHT AT THE SOUTHERN OREGON AND NORTHERN
CALIFORNIA BORDER. RAIN MAY LIGHTEN SOME IN INTENSITY THIS EVENING
BUT WILL CERTAINLY CONTINUE OVERNIGHT. IT WILL THEN PICK BACK UP
AGAIN AS THE NEXT LOW PRESSURE SYSTEM MOVES IN LATE MORNING
THURSDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 4 PM PST THURSDAY FOR ORZ029-030.
     HIGH WIND WARNING UNTIL 4 PM PST THURSDAY FOR ORZ031.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THURSDAY ABOVE 4500 FEET
     FOR ORZ031.
     HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR ORZ021-022.
     HIGH WIND WARNING FROM 4 AM TO 1 PM PST THURSDAY FOR ORZ021-022.
     FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ORZ021-022-024.
     HIGH SURF WARNING UNTIL 7 PM PST THIS EVENING FOR ORZ021-022.
     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING BELOW 5500
     FEET FOR ORZ027-028.
     WINTER STORM WARNING UNTIL 4 PM PST THURSDAY ABOVE 5500 FEET FOR
     ORZ027-028.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST THURSDAY BELOW 4500 FEET
     FOR ORZ029.

CA...WINTER STORM WARNING UNTIL 4 PM PST THURSDAY FOR CAZ082.
     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON ABOVE 4000
     FEET FOR CAZ080-081.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THURSDAY ABOVE 4000 FEET
     FOR CAZ081.
     WIND ADVISORY UNTIL NOON PST THURSDAY FOR CAZ081.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THURSDAY FOR CAZ084.
     WINTER STORM WARNING UNTIL 4 PM PST THURSDAY ABOVE 3500 FEET FOR
     CAZ083.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THURSDAY FOR CAZ085.
PZ...GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     PZZ350-356-370-376.
     GALE WARNING UNTIL 4 PM PST THURSDAY FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST SATURDAY FOR
     PZZ350-356-370-376.

MSO/BTL/BPN
Hazardous weather outlook, Jan 18, 12:30 PM PST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1230 PM PST WED JAN 18 2012

ORZ021-190000-
SOUTH CENTRAL OREGON COAST-
1230 PM PST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST. SEE WEATHER MESSAGE
FOR DETAILS. HIGH WIND WATCH IN EFFECT FROM THIS EVENING. SEE
WEATHER MESSAGE FOR DETAILS. FLOOD WARNING IS IN EFFECT FOR THE
COQUILLE RIVER AT MYRTLE POINT. SEE FLOOD WARNING FOR DETAILS.  FLOOD
WATCH IS IN EFFECT FOR THE COQUILLE RIVER AT COQUILLE AND OTHER
STREAMS AND RIVERS OF THE SOUTH CENTRAL OREGON COAST.. SEE FLOOD
WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WIND WATCH CONTINUES THROUGH THURSDAY EVENING. FLOOD WARNING
CONTINUES FOR THE COQUILLE RIVER AT MYRTLE POINT. SEE FLOOD WARNING
FOR DETAILS. FLOOD WATCH FOR THE COQUILLE RIVER AT COQUILLE AND
OTHER STREAMS AND RIVERS OF THE SOUTH CENTRAL OREGON COAST CONTINUES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ022-24-190000-
CURRY COUNTY COAST-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
1230 PM PST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST. SEE WEATHER
MESSAGE FOR DETAILS. HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT.
SEE WEATHER MESSAGE FOR DETAILS. A FLOOD WATCH IS IN EFFECT FOR
THE ROGUE RIVER NEAR AGNESS AND OTHER STREAMS AND RIVERS OF THE
CURRY COUNTY COAST.. SEE FLOOD WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WIND WATCH CONTINUES THROUGH THURSDAY EVENING. FLOOD WATCH
CONTINUES FOR THE ROGUE RIVER NEAR AGNESS AND OTHER STREAMS AND
RIVERS OF THE CURRY COUNTY COAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 18, 12:36 PM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1236 PM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     NON-TSTM WND GST 3 S BANDON              43.07N 124.42W
01/18/2012  M63.00 MPH       COOS               OR   TRAINED SPOTTER

            ANEMOMETER RECORDED PEAK GUST OF 63MPH AT 0937. LOCATIONS
            IS NEAR TABLE ROCK.

1000 AM     NON-TSTM WND DMG 3 S BANDON              43.07N 124.42W
01/18/2012                   COOS               OR   TRAINED SPOTTER

            SPOTTER REPORTED FENCES BEING BLOWN DOWN AND RAIN GUTTERS
            BEING BLOWN OFF OF ROOFS. ALSO REPORTED HAIL CURRENTLY
            OCCURRING.

1015 AM     SNOW             MCCLOUD                 41.25N 122.14W
01/18/2012  E4.5 INCH        SISKIYOU           CA   PARK/FOREST SRVC

            MC CLOUD RANGER STATION REPORTED 4 TO 5 INCHES OF SNOW
            SINCE IT STARTED EARLIER THIS MORNING.

&&

LUTZ
Local storm report, Jan 18, 1:21 PM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
121 PM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     NON-TSTM WND GST GRANTS PASS             42.44N 123.32W
01/18/2012  E0 MPH           JOSEPHINE          OR   TRAINED SPOTTER

            WIND GUSTING TO 44 MPH.

&&

GLASER
Local storm report, Jan 18, 1:38 PM PST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
138 PM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             SSE MOUNT SHASTA        41.32N 122.31W
01/18/2012  M2.5 INCH        SISKIYOU           CA   TRAINED SPOTTER

            UP TO NOON. 2 INCHES ON THE GROUND.

1200 PM     HEAVY SNOW       SPRAGUE RIVER           42.46N 121.50W
01/18/2012  M6.0 INCH        KLAMATH            OR   PUBLIC

            UP TO 1 PM.

0100 PM     HEAVY RAIN       1 NNE LANGLOIS          42.94N 124.44W
01/18/2012  E4.12 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOURS ENDING AT 1 PM. 12 HOUR TOTAL TO 1 PM WAS 3.31.
            WINDS GUSTING TO 43 PAST HOUR. GUSTING TO 59 MPH BETWEEN
            6 AM AND 7 AM.

0100 PM     HEAVY RAIN       6 SW MERLIN             42.46N 123.49W
01/18/2012  M1.00 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            5 AM TO 1 PM.

&&

GLASER
Local storm report, Jan 18, 2:57 PM PST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             3 SSE MOUNT SHASTA      41.28N 122.30W
01/18/2012  M8.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            12 HOUR TOTAL. HE RELAYED A UNOFFICIAL REPORT FROM
            DUNSMUIR WITH A STORM TOTAL OF 10 INCHES.

&&

GLASER
Local storm report, Jan 18, 3:08 PM PST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
308 PM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       5 SE CAVE JUNCTION      42.11N 123.58W
01/18/2012  M1.70 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

GLASER
Local storm report, Jan 18, 3:24 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
324 PM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       2 WSW OBRIEN            42.06N 123.73W
01/18/2012  M3.80 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&

GLASER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
January 18, 4:13 PM PST to January 19, 10:13 AM PST
Where
Curry County Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The Flynn Prairie RAWS recorded intermittent gusts exceeding 57 mph during this interval. The peak gust was 68 mph recorded at 19/0713 and 19/0813 PST.

High Wind, South Central Oregon Coast

When
January 19, 5:54 AM PST to 8:24 AM PST
Where
South Central Oregon Coast forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

The ODOT sensor at Port Orford recorded several gust exceeded 57 mph during this interval. A peak gust of 60 mph was recorded at 19/0700, 19/0754, and 19/0800 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355464, 355462.